MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS
Model Number FB-39Q-1
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Olympus reviewed the following literature article: "factors affecting the yield of endoscopic transpapillary bile duct biopsy for the diagnosis of pancreatic head cancer" by hirokazu kimura, et al.The study was aimed to identify factors associated with a positive outcome using transpapillary biliary biopsy (tbb) for pancreatic head cancer (phc).Total 130 cases that underwent tbb for investigation of distal biliary stricture were included [62 cases of phc, 36 cases of distal biliary cancer (dbc), and 32 cases of benign biliary stricture (bbs)], and the factors affecting the diagnostic efficiency of tbb were determined using univariate and multivariate logistic analyses.The study reported that endoscopic biliary forceps biopsy showed a carcinoma component in 31 (50%) of 62 phc cases, 33 (91.7%) of 36 dbc cases, and none of the bpm cases.The cancer-positive rate for dbc was significantly higher than that for phc (p < 0.01).No complications other than three (one case (1.61%) of 62 phc and two cases (5.56%) of 36 dbc) cases of post-ercp pancreatitis were reported.The study concluded with the suggestion that phc with a high level of serum bilirubin (>10 mg/dl) and a high circumferential proportion of bile duct invasion (>2/3 judging by mdct) was a good indication for biliary biopsy.The authors reported: post-ercp pancreatitis - (3) : mild and improved in 2 days.The adverse events were submitted as follows: (b)(6): fb-39q, (b)(6): clevercut/kd-vc411q-0725, (b)(6): fb-44u.Upon follow up with the author, he stated: in rare cases, malfunctions with biopsy forceps were already reported to the olympus staff at our hospital each time.For example, the forceps did not spread well, and the wire was broken.The author did not specify which biopsy forceps did not spread well.This article includes additional reports as follows: (b)(6): fb-39q is for the forceps that did not spread well.(b)(6): fb-44u- is for the forceps that did not spread well.(b)(6): clevercut/kd-vc411q-0725 is for the broken wire.This report is 4 of 6 for (b)(6): fb-39q is for the forceps that did not spread well.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Additional Manufacturer Narrative
This supplemental report is to inform that upon further review, the event of the forceps not spreading well is not a reportable malfunction and the initial was submitted in error.This event was not related to the literature article.Per the legal manufacturer, there is no potential for this issue to cause or contribute to death or serious injury if the malfunction were to recur.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13889538
Report Number8010047-2022-04947
Device Sequence Number11207548
Product Code FCL
UDI-Device Identifier04953170030659
UDI-Public04953170030659
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K955065
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-39Q-1
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2022
Supplement Date Received by Manufacturer07/28/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date07/29/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown